Wisconsin, 2024Hail and Damaging Winds in Wisconsin, June 5, 2024
June 5, 2024 · NWS GRB · 8 events in 5 counties and zones
A mid level shortwave produced scattered shower and thunderstorms across the area during the late afternoon and early evening on Wednesday (6/5). The strongest storms produced damaging winds and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level shortwave produced scattered shower and thunderstorms across the area during the late afternoon and early evening on Wednesday (6/5). The strongest storms produced damaging winds and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 5, 1:18 PM CST, 2 hours 42 minutes earlier. Its key messages:
- Thunderstorms are expected to impact the region from late this afternoon through late this evening. The strongest storms are expected mainly between 5 pm and 9 pm and may produce isolated damaging wind gusts. But the threat of most storms will be strong, gusty winds in excess of 40 mph and small hail.
- Conditions hazardous to small craft will be possible at times from Thursday through Friday.
- There will be a chance of showers at times from Thursday through the weekend. While low chances of thunderstorms may develop, the severe weather risk will be low.
Area forecast discussion, Jun 5, 1:18 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
218 PM CDT Wed Jun 5 2024
Forecast discussion for routine afternoon forecast issuance
.KEY MESSAGES...
- Thunderstorms are expected to impact the region from late this
afternoon through late this evening. The strongest storms are
expected mainly between 5 pm and 9 pm and may produce isolated damaging
wind gusts. But the threat of most storms will be strong, gusty
winds in excess of 40 mph and small hail.
- Conditions hazardous to small craft will be possible at times
from Thursday through Friday.
- There will be a chance of showers at times from Thursday through
the weekend. While low chances of thunderstorms may develop, the
severe weather risk will be low.
&&
.DISCUSSION...
Issued at 218 PM CDT Wed Jun 5 2024
Short Term...Tonight and Thursday
The latest RAP analysis and satellite imagery show a cold front
moving across northern Lake Michigan early this afternoon.
Precipitation along the front and associated with a shortwave
aloft has exited northeast Wisconsin. Strong isolation behind the
back edge of the cloud line continues to take place over western
and central Wisconsin where 0-3km surface based capes (sb cape) are
rapidly rising to around 100 j/kg. Will be monitoring western
Wisconsin for storm intensification over the next 1-2 hours which
resides within the left exit region of a 100 kt jet streak and
just ahead of a potent shortwave trough. As storms push east,
potential for strong to severe thunderstorms is the main forecast
concern.
Severe weather chances: Thunderstorms are expected to grow
upscale from mid to late afternoon before entering north-central
and central Wisconsin around the 5 pm hour. Despite modest
instability (500-800 j/kg sb cape), wind fields aloft are forecast
to significantly strengthen in the 700-500mb layer into the 60-70
kt range. Both the HRRR and RAP indicate that mid-level winds at
15 kft could approach around 80 kts over central WI by around 22z.
This is upwards of 99th percentile in the NAEFS climatology. With
low level lapse rates around 9 C/km and downdraft capes around
700 j/kg, potential is certainly there for damaging wind gusts out
of the strongest thunderstorms. Think the highest potential will
be across central and east-central Wisconsin from about 5 pm to 9
pm when the overlap of max instability and jet stream winds will
occur.
While a lesser concern, the strongest updrafts could also produce
hail. Considering the low cape in the hail growth zone, it will
likely take a rotating updraft for severe hail to develop.
Effective shear is 25 to 30 kts so severe hail remains more
marginal and the focus will be on damaging straight line winds.
Late tonight through Thursday: A lull in the precipitation is
expected overnight. Deeper low and mid-level moisture will return
towards sunrise and will likely see light rain showers spread from
northwest to southeast over the course of the morning across the
region. That doesn't bode well for thunderstorm chances and will
remove the mention. Will also lower high temps due to cloud cover
and light precip. Gusts to 30 mph will also be possible.
Long Term...Thursday Night Through Wednesday
Extended period will primarily be dominated by a near stationary
cut- off low that is forecast settle over the eastern Great
Lakes/SE Ontario. Cyclonic flow around the low will lead to low
to moderate end PoPs (20-30%) at times this weekend. In addition,
to the broad rain chances there will be a chance for a few
embedded thunderstorms, mainly Saturday.
Thursday night through Sunday... A few showers may linger into
early Thursday night as the initial trough pushes off to the
east. Expect dry conditions overnight through Friday as drier air
filters into the mid-levels. Winds may become breezy Friday
afternoon as the pressure gradient tightens, northwest winds may
gusts 20-25 mph.
Chance for precipitation returns Saturday as a second low
pressure system moves across the MN Arrowhead and phases with the
stalled low off to the east. There is a low end chance (15-25%)
for a few embedded thunderstorms to develop late Saturday morning
through the afternoon. With only marginal instability (MUCAPE 300-
500 J/kg) and weak shear expected thunderstorms to be weak and
pulsy. One caveat here is if clouds clear out for Saturday
morning and and low-level lapse rates steepen enough to get a few
accelerating updrafts. In terms of rainfall amounts Saturday QPF
looks low, with most locations expected to only see up to a tenth
or two.
Another chance for rain showers is forecast for Sunday as a piece
of jet energy is progged to phase with the stalled low. Don't
expect more than a few rumbles of thunder with these showers as
instability will be lacking.
Rest of the extended...The stubborn low is forecast to finally
release control of the region Monday as ensembles show a quick
round of ridging returning drier conditions to the region. There
are some signals that the next chance for showers and storms may
come Tuesday as the ridge departs the region.
&&
.AVIATION...for 18Z TAF Issuance
Issued at 1144 AM CDT Wed Jun 5 2024
Light rain is exiting northeast Wisconsin along with the
associated cold front. MVFR cigs hang back into the Fox Valley and
west of the Bay, but should see improving cigs by 18-19z. A period
of clearing skies is then expected until late afternoon.
Scattered showers and storms are expected to spread west to east
across much of the area after 4-5 pm this afternoon, then end in
the late evening or early overnight. These thunderstorms will
have high bases (generally above 5-6 kft), with dry air below.
Conditions will be favorable for locally strong downdrafts, with
winds in excess of 40 kts in the strongest of storms. Small hail
is also possible, but not as high of a concern as winds.
A period of LLWS is expected as winds at 2000 ft increase to
35-40 kts overnight.
MVFR cigs in scattered showers will push southeast across the area
on Thursday morning. Think the MVFR cigs will remain northwest of
the Fox Valley. Gusty winds to 25 kts will also be possible on
Thursday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION.....MPC/GK
AVIATION.......MPC
Hazardous weather outlook, Jun 5, 1:18 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CDT Wed Jun 5 2024
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CDT Wed Jun 5 2024
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
Thunderstorms are expected to impact the region from late this
afternoon through late this evening. The strongest storms are
expected mainly between 5 pm and 9 pm and may produce isolated
damaging wind gusts. But the threat of most storms will be strong,
gusty winds in excess of 40 mph and small hail.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report peak wind gusts, wind damage,
hail, and flooding to the National Weather Service in Green Bay.
LMZ521-522-541>543-061930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CDT Wed Jun 5 2024
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Thunderstorms with gusty winds could pose a hazard to mariners
tonight, mainly between 8 pm and 2 am.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
Conditions hazardous to small craft will be possible at times
Thursday and Friday.
MPC/GK
In the hours before
Special weather statement, Jun 5, 1:52 PM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Green Bay WI
252 PM CDT Wed Jun 5 2024
WIZ005-010-052015-
Vilas WI-Oneida WI-
252 PM CDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VILAS AND NORTH
CENTRAL ONEIDA COUNTIES THROUGH 315 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Squirrel Lake, or 23 miles west of Eagle River, moving
east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lac Du Flambeau, Rainbow Flowage, Minocqua, Arbor Vitae, Woodruff,
Sayner, and St Germain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4583 8982 4599 8986 4603 8943 4584 8940
TIME...MOT...LOC 1952Z 263DEG 28KT 4590 8974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MPCSpecial weather statement, Jun 5, 3:38 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
438 PM CDT Wed Jun 5 2024
WIZ005-010-018-052215-
Vilas WI-Oneida WI-Lincoln WI-
438 PM CDT Wed Jun 5 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LINCOLN...
SOUTHWESTERN VILAS AND WESTERN ONEIDA COUNTIES THROUGH 515 PM CDT...
At 436 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Willow Lake, or 22 miles southeast
of Park Falls, moving northeast at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rhinelander, Newbold, Woodboro, Tripoli, Squirrel Lake, Crystal Lake
Scout Reservation, Willow Lake, Rainbow Flowage, Willow Reservoir,
and Minocqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4586 9004 4606 8963 4558 8930 4548 9004
TIME...MOT...LOC 2136Z 241DEG 42KT 4567 9017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GKThunderstorm Wind, Vilas
- When
- June 5, 4:00 PM CST to 4:01 PM CST
- Where
- Vilas County, Arbor Vitae Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.920, -89.670
Thunderstorm winds downed trees and power lines in Arbor Vitae. The time of this report is an estimate based on radar data.
Thunderstorm Wind, Lincoln
- When
- June 5, 4:15 PM CST to 4:17 PM CST
- Where
- Lincoln County, 0.69 mi S of Tomahawk
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.460, -89.730
Thunderstorm winds downed several trees in Tomahawk. The time of this report is an estimate based on radar data.
Thunderstorm Wind, Lincoln
- When
- June 5, 4:15 PM CST to 4:17 PM CST
- Where
- Lincoln County, 1.19 mi NE of Tomahawk
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.480, -89.710
Thunderstorm winds uprooted and downed several trees and flipped a shed near Tomahawk. The time of this report is an estimate based on radar data.
Thunderstorm Wind, Oneida
- When
- June 5, 4:21 PM CST to 4:23 PM CST
- Where
- Oneida County, 0.48 mi W of (Rhi)rhinelander Arp
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.630, -89.480
Thunderstorms produced a wind gust to 58 mph at the Rhinelander airport.
Thunderstorm Wind, Lincoln
- When
- June 5, 4:25 PM CST to 4:27 PM CST
- Where
- Lincoln County, 0.48 mi W of Harrison
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.480, -89.510
Thunderstorm winds downed trees in Harrison. The time of this report is an estimate based on radar data.
Hail, Marathon
- When
- June 5, 5:40 PM CST to 5:41 PM CST
- Where
- Marathon County, 1.38 mi S of Kelly
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.900, -89.570
Nickel size hail fell in Ringle.
Thunderstorm Wind, Marinette
- When
- June 5, 6:15 PM CST to 6:17 PM CST
- Where
- Marinette County, 3.4 mi W of Wausaukee
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.370, -88.020
Thunderstorm winds snapped and uprooted several trees near Wausaukee. The time of this report is an estimate based on radar data.
Thunderstorm Wind, Marinette
- When
- June 5, 6:17 PM CST to 6:19 PM CST
- Where
- Marinette County, 0.49 mi E of Crivitz
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.230, -88.010
Thunderstorm winds downed trees and power lines in Crivitz with over 2,000 without power. The time of this report is an estimate based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 5 to 8, 202419 deaths · 5 events
- Tornadoes in Maryland, June 5, 20245 injured · $37 million · EF2 · 11 events
- Tornado and Damaging Winds in Michigan, June 5, 20241 death · 4 injured · EF1 · 10 events
- Tornado and Damaging Winds in Ohio, June 5 to 6, 20248 injured · $20,000 · EF2 · 7 events
- Flood and Damaging Winds in Mississippi, June 5, 2024$665,000 · 57 kt wind · 34 events
- Tornado and Flash Flooding in Mississippi, June 5, 2024$360,000 · EF1 · 4 events
- Tornado and Damaging Winds in Alabama, June 5, 2024$32,000 · EF1 · 25 events
- Tornado in Virginia, June 5, 2024$250,000 · EF0 · 1 event
- Tornadoes in West Virginia, June 5, 2024$175,000 · EF0 · 3 events
- Flash Flooding and Damaging Winds in Texas, June 5, 2024$58,000 · 56 kt wind · 17 events
- Damaging Winds in Wisconsin, June 5, 2024$105,000 · 55 kt wind · 3 events
- Damaging Wind in Florida, June 5, 2024$75,000 · 52 kt wind · 1 event